Tornadoes · United States · New York · 2011
EF1 tornado, Frankfort Utica Arpt to Frankfort Center, New York, April 28, 2011
From Frankfort Utica Arpt to Frankfort Center, this EF1 tornado ran 2.9 miles across Herkimer County on April 28, 2011, touching down at 5:04 AM EDT and reaching 250 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 28, 2011
- Touchdown
- 5:04 AM EDT (09:04 UTC)
- Lifted
- 5:07 AM EDT (09:07 UTC)
- On the ground
- 3 minutes
- Path length
- 2.9 miles (4.6 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- County
- Herkimer County
- Touchdown point
- 43.022, -75.182
- Lift-off point
- 43.052, -75.142
- Record number
- 1104280304-01
What the Weather Service recorded
An anomalously warm and humid air mass was over eastern New York April 27th and 28th. Temperatures were 15 to 25 degrees above normal. A warm front lifted north of the region on Wednesday, April 27th with an area of heavy showers and embedded thunderstorms. This front became stationary near the Saint Lawrence River Valley and northern New England. A disturbance in the upper levels of the atmosphere and an area of low pressure moving towards the Great Lakes Region focused another round of showers and thunderstorms that impacted the western and central Mohawk Valley, Adirondack region, and the Upper Hudson River Valley including the Lake George Region late Wednesday afternoon into the early evening, April 27th.||Another wave of low pressure moved into the eastern Great Lakes Region Thursday morning, April 28th. This low intensified as it approached and had strong upper level support favorable for strong to severe thunderstorms. A supercell thunderstorm produced a tornado that touched down in southern Herkimer County producing damage in Frankfort early in the morning. Severe thunderstorms produced damaging winds north and west of the Capital Region during the morning hours. Very heavy rainfall was associated with the storms. ||Lightning strikes started fires in a couple locations. The Mayfield Presbyterian Church in Fulton County was destroyed and the Stuyvesant Reformed Church in Columbia County suffered minimal damage.| |On June 10th, The U.S. Department of Homeland Security's Federal Emergency Management Agency (FEMA) announced that federal disaster assistance had been made available to the state of New York to supplement state and local recovery efforts in the area struck by storms, flooding, tornadoes, and straight-line winds during the period of April 26 to May 8, 2011. This includes the counties of Hamilton, Herkimer, and Warren in east central New York.
A National Weather Service survey team confirmed a tornado in Frankfort, an EF1 with estimated maximum wind speed of 100 mph. Numerous trees were snapped and uprooted. Structural damage to homes included roofs and siding being torn off. A garage was moved off its foundation. Significant damage occurred to a house on Brockway Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 06:09 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the tornado touched down at Apr 28, 4:57 AM EDT, 7 minutes earlier.
Area forecast discussion, Apr 28, 4:57 AM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
457 AM EDT THU APR 28 2011
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION THIS MORNING AND MOVE ACROSS
THE REGION THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS
WERE OCCURRING AHEAD OF THE FRONT...SOME WITH DAMAGING WINDS AND
HEAVY RAINFALL. WITH THE PASSAGE OF THIS COLD FRONT...A MORE
SEASONABLE AIRMASS WILL BE USHERED INTO THE REGION AS WE HEAD INTO
THE WEEKEND...WITH FAIR CONDITIONS RETURNING BY SATURDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ATTM...CONCENTRATING ON SEVERE WX WATCHES AND WARNINGS FROM BAND
OF CONVECTION WHICH WAS MOVING INTO THE WESTERN PORTION OF THE
AREA FROM THE SOUTHWEST. CELLS WITH ROTATION CONTINUE MOVING
IN A LINE EXTENDING FROM JUST WEST OF BGM TO EAST OF RME AND
THEN NORTH INTO HERKIMER AND HAMILTON COS. COORDINATED WITH BGM
AND SPC ON SVR TSTM WATCH #249. CURRENTLY THE WEATHER IS FAIRLY
QUIET FARTHER EAST. STRONG SW OF 35 TO 65 KTS INDICATED BY VWPS
ON AREA RADARS. MODEL SOUNDINGS INDICATE PWAT OF 1.7 INCHES
WITH MUCAPES IN THE 500 TO 1500 J/KG ACROSS THE REGION TIL
THE FRONTAL PASSAGE.
WE HAVE POPS CATEGORICAL WEST AND LIKELY OVER THE REST OF THE
FCST AREA EARLY THIS AM...THEN LIKELY TIL SHORTLY AFTER NOON
WITH POPS DECREASING TO CHC FROM WEST TO EAST...THEN TO SLIGHT
CHANCE OVER THE WESTERN PORTION OF OUR FCST AREA BY LATE IN
THE AFTERNOON. STRONG SOUTHERLY WINDS WILL GRADUALLY VEER TO
A WESTERLY DIRECTION BY LATE AFTERNOON AND BEGIN TO DIMINISH.
HIGH TEMPS TODAY WILL RANGE FROM THE UPPER 60S ACROSS THE
ADIRONDACKS AND HIGHER ELEVS OF SOUTHERN VERMONT...CATSKILLS
...BERKSHIRES...AND LITCHFIELD HILLS TO THE MID 70S IN THE
CAPITAL DISTRICT...LAKE GEORGE REGION...AND THE MOHAWK VALLEY.
WE HAVE ALSO EXTENDED AND EXPANDED THE FLOOD WATCH OVER THE
AREA DUE TO THE WET CONDITION OF THE GROUND...PERSISTENT
RAINFALL...AND HIGH RIVER AND STREAM LEVELS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
THIS EVENING...SOME SHOWERS MAY LINGER EARLY ACROSS EASTERN AREAS.
OTHERWISE...EXPECT A LULL IN THE PRECIP...BEFORE SOME ISOLATED TO
SCATTERED RAIN SHOWERS REDEVELOP FROM NW TO SE TOWARD FRIDAY MORNING
AHEAD OF THE UPPER LEVEL TROUGH. AS THIS TROUGH SWEEPS EARLY
FRIDAY MORNING...SCATTERED SHOWERS SHOULD AFFECT MUCH OF THE CENTRAL
AND NORTHERN PORTIONS OF THE REGION...WITH THE POSSIBILITY OF SOME
RUMBLES OF THUNDER AS WELL AS A MID LEVEL COLD POOL MOVES ACROSS.
OTHERWISE...GENERALLY FOLLOWED CLOSE TO MET MOS DURING THIS PERIOD
FOR TEMPS.
SOME LINGERING SHOWERS OF RAIN/SNOW WILL BE POSSIBLE ACROSS THE
SOUTHERN ADIRONDACKS FRIDAY NIGHT. THEN...EXPECT MOSTLY SUNNY
SKIES FOR SAT...WITH TEMPS GENERALLY REACHING THE MID OR UPPER 60S
IN VALLEYS...AND 50S ACROSS HIGHER ELEVATIONS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HPC GUIDANCE. THE PERIOD BEGINS WITH A RIDGE OF HIGH PRESSURE FROM
GREENLAND THROUGH LABRADOR AND NEW ENGLAND TO THE CAROLINAS COAST
GIVING WAY TO A WARM FRONT WHICH WILL BRING A DECENT CHANCE OF RAIN
TO OUR AREA FOR THE START OF THE WEEK. THE FRONT WILL BE ASSOCIATED
WITH WEAK LOW PRESSURE WHICH WILL TRACK SLOWLY THROUGH SOUTHEAST
ONTARIO AND SOUTHERN QUEBEC MONDAY THROUGH TUESDAY.
A LACK OF MID-LEVEL MOMENTUM WILL HELP SLOW THE FRONT...KEEP
CLOUDINESS PLENTIFUL AND CAP INSTABILITY FOR THE EARLY-WEEK
PERIOD...WITH A CHANCE OF SHOWERS MONDAY NIGHT THROUGH TUESDAY
NIGHT. WITH A WEAK COASTAL LOW NEAR NEW JERSEY WEDNESDAY NOT
EXPECTED TO DEVELOP...THE FRONT SHOULD CONTINUE TO MOVE ON...AND THE
MID-WEEK PERIOD WILL BECOME BASICALLY DRY AS HIGH PRESSURE MOVES
SLOWLY IN FROM THE WEST.
DAYTIME HIGH TEMPERATURES WILL START OFF SEVERAL DEGREES ABOVE
NORMAL...BUT THEN PROGRESS TO SEVERAL DEGREES BELOW NORMAL BY
WEDNESDAY. DUE TO THE WARM FRONT AND CLOUDINESS...OVERNIGHT LOWS
WILL BE SEVERAL DEGREES ABOVE NORMAL SUNDAY NIGHT THROUGH WEDNESDAY
NIGHT.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
UNSETTLED WEATHER WILL CONTINUE TO AFFECT ALL TERMINALS THROUGH
MUCH OF THE TAF PERIOD ENDING AT 06Z FRIDAY.
AS OF 130 AM...THE REGION WAS BETWEEN TWO AREAS OF CONVECTION.
ONE AREA PASSED THROUGH DURING THE LATE EVENING HOURS AND WAS
JUST EAST OF KGFL. THIS AREA COVERED THE NORTHEASTERN ADIRONDACKS
AND THE CHAMPLAIN VALLEY. IT WAS MOVING TOWARD THE NORTHEAST
AROUND 50 KNOTS AND THUS WILL NO LONGER AFFECT THE REGION.
A SECOND AREA OF CONVECTION EXTENDED FROM KRME SOUTHWEST INTO
CENTRAL AND SOUTHWESTERN PA. THIS AREA WILL MOVE INTO THE REGION
AROUND DAYBREAK. BEFORE IT REACHES THE AREA WE MAY EXPECT FLIGHT
CONDITIONS TO DETERIORATE SOME AS THE VERY MOIST AIR MASS COOLS
WITH LOW CLOUDS AND SOME LIGHT FOG. AT THIS POINT WE ARE NOT
LOOKING FOR MORE THAN A BRIEF PERIOD OF IFR AT THE TAF SITES
IF THAT. HOWEVER IFR CIGS MAY BE ENCOUNTERED ACROSS THE HIGHER
TERRAIN EAST AND WEST OF THE HUDSON VALLEY.
ANOTHER ROUND OF SHOWERS ALONG WITH SOME EMBEDDED THUNDERSTORMS
WILL BEGIN THIS MORNING AS A FRONTAL SYSTEM APPROACHES FROM THE
WEST AND MOVES ACROSS THE REGION. AT THIS POINT WE HAVE USED
THE CB CLOUD TYPE TO INDICATE THE POSSIBILITY OF CONVECTION.
MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD BE OVER WITH
BY 00Z...WITH POST FRONTAL STRATUS AT KALB AND KGFL AND SOME
HIGHER CLOUDS AT KPOU FOR THE EVENING.
SURFACE WINDS WILL BE SOUTHERLY AT 5 TO 15 KTS DURING THE PREDAWN
HOURS...THEN PICK UP TO 10 TO 20 KTS WITH GUSTS OVER 25 KTS AFTER
DAYBREAK. WINDS WILL BECOME SOUTHWEST LATER ON IN THE DAY.
WINDS ALOFT...INDICATED BY DOPPLER RADAR...SOUTHWEST 50 TO 60 KTS.
OUTLOOK...
TONIGHT...VFR/MVFR...A FEW -SHRAS POSSIBLE IN THE EVENING. WINDY.
FRI...VFR/MVFR...CHC -SHRA MAINLY IN THE AFTERNOON. WINDY.
SAT...VFR...NO SIG WX.
SUN...VFR...SLIGHT CHC -SHRA.
SUN NIGHT-MON...VFR/MVFR...CHC -SHRA.
&&
.FIRE WEATHER...
A COLD FRONT WILL APPROACH THE REGION THIS MORNING AND MOVE ACROSS
THE REGION THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS
WERE OCCURRING AHEAD OF THE FRONT...SOME WITH DAMAGING WINDS AND
HEAVY RAINFALL. WITH THE PASSAGE OF THIS COLD FRONT...A MORE
SEASONABLE AIRMASS WILL BE USHERED INTO THE REGION AS WE HEAD INTO
THE WEEKEND...WITH FAIR CONDITIONS RETURNING BY SATURDAY.
WET FLAG CONDITIONS WILL PRETTY MUCH BE THE RULE THROUGH FRIDAY
EVENING.
THE RH WILL RECOVER TO 90-100 PERCENT TONIGHT...THEN FALL TO 45-55
PERCENT BY LATE THURSDAY AFTERNOON. THE RH SHOULD RECOVER TO 75-95
PERCENT THU NT.
SOUTH WINDS WILL BE 20-30 MPH TODAY...THEN GRADUALLY VEER AROUND
TO THE WEST AND DIMINISH THIS EVENING AND TONIGHT.
&&
.HYDROLOGY...
A FLOOD WATCH HAS BEEN ISSUED FOR ALL OF OUR FORECAST AREA IN
NEW YORK STATE EXCEPT FOR THE MID HUDSON REGION AND TACONICS.
THE WATCH IS ALSO IN EFFECT FOR THE SOUTHERN THIRD OF VERMONT.
EXPECT REPEATED SHOWERS AND EMBEDDED THUNDERSTORMS...SOME OF
WHICH MAY HAVE TORRENTIAL RAINFALL. RUNOFF POTENTIAL IS VERY
HIGH DUE TO THE PERSISTENT RAINFALL OVER THE LAST TWO WEEKS
AND RIVER AND STREAM LEVELS ARE HIGH. MANY RIVERS IN THE
ADIRONDACKS ARE AT MODERATE TO MAJOR FLOOD LEVELS FROM THE
LAST TWO ROUNDS OF RAINFALL ALONG WITH MELTING OUT MUCH OF
THE REMAINING WINTER SNOWPACK.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NYZ032-033-
038>043-047>054-058-063-082>084.
MA...NONE.
VT...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR VTZ013>015.
&&
SYNOPSIS...RCK
NEAR TERM...IAA/RCK/KL
SHORT TERM...RCK/KL
LONG TERM...ELH
AVIATION...RCK
FIRE WEATHER...RCK
HYDROLOGY...IAA/RCKHazardous weather outlook, Apr 28, 12:52 AM EDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1252 AM EDT THU APR 28 2011 NYZ032-033-038>043-047>054-082>084-281100- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON- SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON- 1252 AM EDT THU APR 28 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS...LAKE GEORGE SARATOGA REGION...MOHAWK AND SCHOHARIE VALLEYS...AND THE CAPITAL DISTRICT. .DAY ONE...OVERNIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THERE IS CHANCE FOR THUNDERSTORMS AND THE POSSIBILITY A FEW MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THUNDERSTORMS ARE LIKELY THURSDAY AHEAD OF...AND ALONG A COLD FRONT APPROACHING FROM THE WEST. THERE IS A SLIGHT CHANCE SOME STORMS WILL BECOME SEVERE DURING THE MORNING INTO THE EARLY AFTERNOON...PRODUCING DAMAGING WIND GUSTS OF 58 MPH OR HIGHER...ALONG WITH LARGE HAIL ONE INCH IN DIAMETER OR GREATER. THE STORMS WILL MOVE FROM THE WEST SOUTHWEST...TOWARD THE EAST NORTHEAST AT 45 TO 55 MPH. OUTSIDE OF THUNDERSTORMS...STRONG SOUTH TO SOUTHWEST WINDS WILL BE POSSIBLE THURSDAY MORNING AHEAD OF THE COLD FRONTAL PASSAGE. SHOULD THE POTENTIAL FOR NON THUNDERSTORM WIND GUSTS OF 46 MPH OR MORE INCREASE...THEN WIND ADVISORIES WILL BE ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ001-013-MAZ001-025-NYZ058>061-063>066-VTZ013>015-281100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA- EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS- EASTERN DUTCHESS-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 1252 AM EDT THU APR 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEASTERN CATSKILLS...MID HUDSON VALLEY...THE BERKSHIRES...LITCHFIELD COUNTY AND SOUTHERN VERMONT. .DAY ONE...OVERNIGHT. THERE IS CHANCE FOR THUNDERSTORMS AND THE POSSIBILITY A FEW MAY BECOME SEVERE...PLUS PRODUCE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE LIKELY THURSDAY AHEAD OF...AND ALONG A COLD FRONT APPROACHING FROM THE WEST. THERE IS A SLIGHT CHANCE SOME STORMS WILL BECOME SEVERE PRODUCING DAMAGING WIND GUSTS. THE STORMS WILL MOVE FROM THE WEST...TOWARDS THE EAST AT 40 TO 50 MPH. OUTSIDE OF THUNDERSTORMS...STRONG SOUTH TO SOUTHWEST WINDS WILL BE POSSIBLE THURSDAY MORNING AHEAD OF THE COLD FRONTAL PASSAGE. SHOULD THE POTENTIAL FOR NON THUNDERSTORM WIND GUSTS OF 46 MPH OR MORE INCREASE...THEN WIND ADVISORIES WILL BE ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 27, 11:22 PM EDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1122 PM EDT WED APR 27 2011
NYZ033-038-042-082-280345-
HAMILTON NY-NORTHERN WARREN NY-NORTHERN FULTON NY-
SOUTHERN HERKIMER NY-
1122 PM EDT WED APR 27 2011
...STRONG THUNDERSTORMS IN
HAMILTON COUNTY IN EASTERN NEW YORK...
WARREN COUNTY IN EAST CENTRAL NEW YORK...
FULTON COUNTY IN EASTERN NEW YORK...
HERKIMER COUNTY IN EASTERN NEW YORK...
AT 1118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 50
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM GOLDEN BEACH CAMPGROUND TO 14
MILES WEST OF LEWEY LAKE CAMPGROUND TO 15 MILES WEST OF LAKE
PLEASANT TO 24 MILES SOUTHWEST OF LAKE PLEASANT...AND MOVING
NORTHEAST AT 55 MPH.
THUNDERSTORMS WILL BE NEAR...
BLUE MOUNTAIN LAKE BY 1130 PM EDT
LAKE DURANT CAMPGROUND BY 1135 PM EDT
MOFFITT BEACH CAMPGROUND...LAKE PLEASANT...LEWEY LAKE CAMPGROUND AND
SPECULATOR BY 1140 PM EDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT
THURSDAY MORNING FOR EASTERN NEW YORK.
LAT...LON 4408 7427 4397 7425 4392 7432 4382 7421
4383 7414 4381 7408 4349 7419 4314 7486
4354 7473 4389 7465
TIME...MOT...LOC 0321Z 234DEG 49KT 4385 7457 4363 7462
4347 7466 4328 7474Local storm report, Apr 27, 11:32 PM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1132 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND DMG DOLGEVILLE 43.10N 74.77W
04/27/2011 HERKIMER NY TRAINED SPOTTER
A LARGE TREE AND WIRES DOWN ON HOWARD STREET IN THE
VILLAGE. SPOTTER MEASURED A WIND GUST OF 41 MPH JUST
OUTSIDE THE VILLAGE.
&&Special weather statement, Apr 28, 12:22 AM EDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1222 AM EDT THU APR 28 2011
NYZ041-043-050-083-084-VTZ013-280445-
BENNINGTON VT-SOUTHERN WASHINGTON NY-NORTHERN WASHINGTON NY-
SOUTHEAST WARREN NY-SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-
1222 AM EDT THU APR 28 2011
...STRONG THUNDERSTORMS IN
BENNINGTON COUNTY IN SOUTHERN VERMONT...
WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
WARREN COUNTY IN EAST CENTRAL NEW YORK...
SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
AT 1219 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...
AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM FORT EDWARD TO 7 MILES SOUTH OF FORT EDWARD TO 9 MILES WEST OF
GREENWICH TO ROUND LAKE...OR ALONG A LINE EXTENDING FROM HUDSON FALLS
TO 9 MILES SOUTH OF HUDSON FALLS TO SARATOGA SPRINGS TO 6 MILES
NORTHWEST OF MECHANICVILLE...AND MOVING NORTHEAST AT 45 MPH.
THUNDERSTORMS WILL BE NEAR...
HARTFORD BY 1235 AM EDT
GREENWICH BY 1240 AM EDT
GRANVILLE AND SALEM BY 1245 AM EDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT
THURSDAY MORNING FOR EASTERN NEW YORK.
LAT...LON 4316 7329 4286 7389 4302 7378 4313 7367
4331 7367 4351 7325 4332 7325 4331 7317
TIME...MOT...LOC 0421Z 236DEG 40KT 4327 7359 4318 7357
4309 7366 4299 7374Special weather statement, Apr 28, 12:45 AM EDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1245 AM EDT THU APR 28 2011
NYZ043-084-VTZ013-280500-
BENNINGTON VT-SOUTHERN WASHINGTON NY-NORTHERN WASHINGTON NY-
1245 AM EDT THU APR 28 2011
...STRONG THUNDERSTORMS IN
BENNINGTON COUNTY IN SOUTHERN VERMONT...
WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
AT 1242 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 45 MPH...
AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM GRANVILLE TO 9 MILES SOUTHWEST OF GRANVILLE TO 17 MILES
SOUTHWEST OF GRANVILLE...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTH
OF FAIR HAVEN TO 13 MILES WEST OF DANBY TO 7 MILES NORTH OF SALEM TO
SALEM...AND MOVING NORTHEAST AT 60 MPH.
THUNDERSTORMS WILL BE NEAR...
TIPLADY...PORTER...EAST HEBRON AND CHAMBERLIN MILLS BY 1250 AM EDT
RUPERT BY 1255 AM EDT
LAT...LON 4330 7314 4307 7355 4324 7340 4333 7332
4351 7332 4355 7325 4353 7323 4332 7325
4332 7315
TIME...MOT...LOC 0444Z 231DEG 50KT 4348 7324 4339 7322
4330 7330 4320 7338The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Albany, NY (KALY), 00:00Z
9.1 hours before the tornado, 115 km from the path. April 28, 2011.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -95 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
- 0-3 km lapse rate
- -32.6 K/km
Albany, NY (KALY), 12:00Z
2.9 hours after it, 115 km from the path. April 28, 2011.
- Mixed-layer CAPE
- 354 J/kg
- Mixed-layer CIN
- -37 J/kg
- Surface CAPE
- 232 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.7
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Griffiss AFB / Rome (RME), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Ft Drum radar (KTYX), 90 km away, was scanning. The volume nearest the touchdown began at 09:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in New YorkEvery tornado in New York since 1950Warnings in force in New York nowThe forecast where you are
The other tornadoes of April 28, 2011
39 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 28 | 2:12 AM EDT | EF2 | Rockingham, VA | 33.5 | 400 | $450,000 | ||
| April 28 | 2:17 AM EDT | EF1 | Augusta, VA | 4.0 | 150 | $100,000 | ||
| April 28 | 2:20 AM EDT | EF1 | Huntingdon, PA | 2.9 | 50 | $10,000 | ||
| April 28 | 2:50 AM EDT | EF1 | Putnam, GA | 6.7 | 200 | $1.0 million | ||
| April 28 | 2:53 AM EDT | EF1 | Juniata, PA | 8.5 | 100 | $25,000 | ||
| April 28 | 3:01 AM EDT | EF1 | Rockingham, VA | 0.9 | 50 | $50,000 | ||
| April 28 | 3:20 AM EDT | EF2 | Chenango, NY | 7.4 | 400 | $625,000 | ||
| April 28 | 3:22 AM EDT | EF1 | Caldwell, NC | 4.5 | 100 | 1 | ||
| April 28 | 3:33 AM EDT | EF1 | Alexander, NC | 4.3 | 75 | |||
| April 28 | 3:39 AM EDT | EF1 | Warren, GA | 7.8 | 440 | $1.0 million | ||
| April 28 | 3:45 AM EDT | EF0 | Frederick, VA | 4.3 | 175 | $25,000 | ||
| April 28 | 3:55 AM EDT | EF1 | Rockingham, VA | 2.6 | 150 | $75,000 | ||
| April 28 | 3:58 AM EDT | EF1 | Chenango, NY | 3.4 | 150 | $75,000 | ||
| April 28 | 4:58 AM EDT | EF1 | Chenango, NY | 3.5 | 100 | $50,000 | ||
| April 28 | 5:50 AM EDT | EF0 | Susquehanna, PA | 1.0 | 80 | $40,000 | ||
| April 28 | 4:50 AM CDT | EF1 | Jackson, FL | 3.0 | 150 | $500,000 | ||
| April 28 | 5:55 AM EDT | EF2 | York, PA | 2.6 | 100 | $50,000 | ||
| April 28 | 6:20 AM EDT | EF1 | Lebanon, PA | 1.9 | 100 | $10,000 | ||
| April 28 | 6:30 AM EDT | EF2 | Lebanon, PA | 1.1 | 200 | $15,000 | ||
| April 28 | 6:45 AM EDT | EF0 | Montgomery, MD | 0.8 | 50 | $2,000 | ||
| April 28 | 7:37 AM EDT | EF0 | Carroll, MD | 0.7 | 50 | $5,000 | ||
| April 28 | 7:37 AM EDT | EF1 | Calhoun, SC | 4.7 | 440 | $250,000 | ||
| April 28 | 7:50 AM EDT | EF1 | Sumter, SC | 10.8 | 220 | $48,000 | ||
| April 28 | 8:09 AM EDT | EF0 | Baltimore, MD | 1.1 | 50 | $5,000 | ||
| April 28 | 8:18 AM EDT | EF0 | Sumter, SC | 1.6 | 80 | $18,000 | ||
| April 28 | 9:54 AM EDT | EF0 | Baltimore, MD | 1.1 | 75 | $1,000 | ||
| April 28 | 10:15 AM EDT | EF1 | Hanover, VA | 2.5 | 150 | $25,000 | ||
| April 28 | 11:25 AM EDT | EF1 | Saint Mary's, MD | 3.4 | 150 | $35,000 | ||
| April 28 | 11:41 AM EDT | EF0 | Calvert, MD | 1.7 | 50 | $7,000 | ||
| April 28 | 3:00 PM EDT | EF1 | Duplin, NC | 1.4 | 100 | $10,000 | ||
| April 28 | 3:43 PM EDT | EF0 | Columbus, NC | 0.6 | 20 | $27,000 | ||
| April 28 | 4:07 PM EDT | EF1 | Pender, NC | 0.3 | 60 | $66,000 | ||
| April 28 | 4:10 PM EDT | EF0 | Pender, NC | 6.3 | 50 | $33,000 | ||
| April 28 | 4:20 PM EDT | EF0 | Craven, NC | 0.1 | 50 | |||
| April 28 | 4:22 PM EDT | EF0 | Glynn, GA | 0.0 | 1 | |||
| April 28 | 4:29 PM EDT | EF1 | Pender, NC | 3.1 | 60 | $105,000 | ||
| April 28 | 4:30 PM EDT | EF0 | Martin, NC | 0.1 | 30 | |||
| April 28 | 4:38 PM EDT | EF0 | Pender, NC | 0.2 | 30 | $12,000 | ||
| April 28 | 5:23 PM EDT | EF0 | Beaufort, NC | 0.3 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.